Back to Journals » Neuropsychiatric Disease and Treatment » Volume 13

Reversal of olanzapine-induced weight gain in a patient with schizophrenia by switching to asenapine: a case report

Authors Okazaki K, Yamamuro K, Kishimoto T

Received 8 August 2017

Accepted for publication 13 October 2017

Published 21 November 2017 Volume 2017:13 Pages 2837—2840

DOI https://doi.org/10.2147/NDT.S148616

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Amy Norman

Peer reviewer comments 4

Editor who approved publication: Dr Taro Kishi


Kosuke Okazaki, Kazuhiko Yamamuro, Toshifumi Kishimoto

Department of Psychiatry, Nara Medical University School of Medicine, Kashihara, Japan

Aims: Antipsychotics are effective for treating schizophrenia, but atypical antipsychotics can cause several adverse side effects including weight gain, hyperprolactinemia, and extrapyramidal symptoms. Moreover, weight gain increases the risk of metabolic diseases.
Methods: We treated a case of olanzapine-induced weight gain in a 41-year-old man with schizophrenia by switching his medication from olanzapine to asenapine.
Results: The weight gain improved after switching the medication, from 80.3 to 75.0 kg, a weight loss of 6.6%, and there was no significant worsening of psychological symptoms or other adverse effects.
Conclusions: Asenapine might be effective for treating patients with schizophrenia who experience olanzapine-induced weight gain.

Keywords:
olanzapine, weight gain, schizophrenia, asenapine

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]